Antidepressants can cause heart failure
Antidepressants containing the active ingredient Citalopram can cause potentially serious heart rhythm disturbances, a new study shows.
Researchers have found a new and potentially dangerous side effect to Cipramil and other generic antidepressants that contain the active ingredient Citalopram.
Cipramil is produced by Danish pharmaceutical company Lundbeck and is used in numerous countries all over the world.
A new study, carried out in the US, links Cipramil to an increased risk of heart rhythm disturbances, which in rare cases could cause the patient to pass out. It could also cause atrial fibrillation (AF) or even heart failure.
The study revealed isolated cases of heart rate changes which they believe could have dangerous consequences when high doses of Cipramil are ingested.
New guidelines for Cipramil
Heart rhythm disturbances rarely arise as a result of treatment, but when it goes wrong it can go horribly wrong. Statistically, it is likely that some people have died from it, but nobody knows how many. It’s good to see this area receiving attention and that it’s now being monitored closely.
Professor Poul Videbech
The Danish Medicines Agency (DMA) has reacted to the discovery by sending all Danish doctors a new set of firm guidelines on the use of Cipramil.
Doctors are being told to significantly lower the maximum dosages they prescribe to their patients.
“This study used standard methods to reveal the effects the drug had on the heart,” says Dr Doris Irene Stenver, a chief physician at the DMA’s department of consumer safety and also an EU Pharmacovigilance Working Party Delegate.
“We believe this is a credible study, so we have decided to lower our recommended dosages of Cipramil,” she says.
A dangerous side effect
Danish pharmaceutical company Lundbeck distributes Cipramil across the world, including the US, where the drug is represented by local pharmaceutical company Forrest.
Based on a suspicion of undesirable side effects, the US Food and Drug Administration (FDA) ordered Forrest to conduct a study that could settle the doubts. It is the results of this study that have caused the Danish Medicines Agency to revise its recommended dosages for Cipramil.
ScienceNordic spoke to Poul Videbech, a professor in psychiatry at Aarhus University, and asked him to explain the new findings.
He says that according to the study, Cipramil can affect the electrical signals that serve to maintain a regular heartbeat.
The heart beats as a result of electrical impulses from our inner pacemaker, which sends out the impulses through the heart muscle. It is these impulses that can be affected when Cipramil is taken in high doses.
“If the irregular heartbeats are weak and brief, they’re harmless,” says Videbech. “But if the beats get strong and persistent, the patient can faint, experience AF or even suffer complete heart failure, so that the blood stops moving around the body.
“That kills the patient, unless they get a shock from a defibrillator.”
No previous indications
The DMA has made the new recommendations together with Lundbeck.
Some have wondered why this effect hasn’t been discovered until now. Lundbeck’s media relations manager Mads Kronborg says there have been no previous indications of this mechanism, since neither doctors nor patients have reported any signs of an increased risk of heart rhythm disturbances.
“The US Food and Drug Administration (FDA) commissioned the study to pharmaceutical company Forrest, which manufactures and sells the product in the States,” says Kronborg.
“The results prompted the FDA to revise their recommendations. And when the FDA wants these changes, then it makes sense for us to change ours too. That’s why we’ve sent out the new guidelines in Denmark,” he says.
Study not published
The study has not yet been published, and since it is conducted by a pharmaceutical company rather than a public research institution, it is likely that it will never be published.
But the DMA has provided ScienceNordic with the following description of the study:
“This is a randomised, multicentre, double-blind, placebo-controlled crossover study with 119 healthy volunteers, 67 men and 52 women, aged between 19 and 45. The participants were randomised to start on various doses of Citalopram (20, 40 and 60mg per day), moxifloxacin (an antibiotic with a proven QT-prolongation potential, included in the study due to possible investigations into the validity of the study) and placebo. Blood tests, ECGs and a long list of other general data were registered throughout the study. We believe this study is of a good quality with a relevant design.”
Read the article in Danish at videnskab.dk
Translated by: Dann Vinther
- QT interval prolongation related to psychoactive drug treatment: a comparison of monotherapy versus polytherapy
- The DMA's website
- The European Medicines Agency's revised dosage recommendations
- About undesirable side effects (Wiki)
- About long QT syndrome (Wiki)